Alert archive / Michigan / Heat Advisories in 2021

Heat Advisory 2, NWS Grand Rapids, MI

August 27, 202123 counties in Michigan

NWS Grand Rapids, MI issued this heat advisory at Aug 27, 2021, 3:22 PM EDT for 23 counties in Michigan. It took effect at Aug 28, 2021, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2021, 3:22 PM EDT (19:22 UTC)
In effect from
Aug 28, 2021, 2:00 PM EDT
Expired
Aug 28, 2021, 8:00 PM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS73 KGRR 271922
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
322 PM EDT Fri Aug 27 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280330-
/O.NEW.KGRR.HT.Y.0002.210828T1800Z-210829T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
322 PM EDT Fri Aug 27 2021

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

* WHAT...Heat index values around 100 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 PM to 8 PM EDT Saturday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
5 follow-up statements
225 
WWUS73 KGRR 280122
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
922 PM EDT Fri Aug 27 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280930-
/O.CON.KGRR.HT.Y.0002.210828T1800Z-210829T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
922 PM EDT Fri Aug 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM EDT
SATURDAY...

* WHAT...Heat index values around 100 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 PM to 8 PM EDT Saturday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
556 
WWUS73 KGRR 280840
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
440 AM EDT Sat Aug 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290000-
/O.CON.KGRR.HT.Y.0002.210828T1800Z-210829T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
440 AM EDT Sat Aug 28 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

* WHAT...Heat index values in the upper 90s to low 100s expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 PM to 8 PM EDT today.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur. Strenuous outdoor activities are not
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
732 
WWUS73 KGRR 281453
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1053 AM EDT Sat Aug 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-282300-
/O.CON.KGRR.HT.Y.0002.210828T1800Z-210829T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1053 AM EDT Sat Aug 28 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

* WHAT...Heat index values in the upper 90s to low 100s expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 PM to 8 PM EDT today.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur. Strenuous outdoor activities are not 
  advised.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
131 
WWUS73 KGRR 281907
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
307 PM EDT Sat Aug 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290000-
/O.CON.KGRR.HT.Y.0002.000000T0000Z-210829T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
307 PM EDT Sat Aug 28 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Heat index values in the upper 90s to low 100s expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 PM to 8 PM EDT today.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur. Strenuous outdoor activities are not 
  advised.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
928 
WWUS73 KGRR 290004
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
804 PM EDT Sat Aug 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290115-
/O.EXP.KGRR.HT.Y.0002.000000T0000Z-210829T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
804 PM EDT Sat Aug 28 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Heat index values rose to between 100 and 110 at most of our
observation sites this afternoon. However now temperatures have
cooled so we will allow it to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this heat advisory went out at Aug 27, 3:16 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 27, 3:16 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
316 PM EDT Fri Aug 27 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 316 PM EDT Fri Aug 27 2021

- Chance of storms north tonight

- Hot Saturday

- Better chance of storms Sunday, possibly strong

- Cooler and much less humid air by mid week

&&

.DISCUSSION...(This evening through next Friday)
Issued at 316 PM EDT Fri Aug 27 2021

-- Chance of storms north tonight --

A warm front lifted through the cwa today and is now just north of
the cwa. Ongoing convection has been mostly over Wisconsin, but one
small bowing segment crossed over the lake and is currently
weakening. Mesoanalysis shows 35-40kts of shear and 1500+ j/kg
mlcape. We'll continue to monitor the progress of this storm. CAMs
don't show much pcpn the remainder of this afternoon through the
evening. After that, another are of storms may try to make a run at
the northern cwa after midnight. The HRRR/NAMNest/HREF show a line
of storms moving across northern Lake MI and then diminishing as
they get to the east side of the lake. The LLJ will remain over
Wisconsin tonight so once the storms move out of that favorable
environment, they should diminish. Overnight timing of the pcpn also
should lead to less instability so we don't anticipate anything
severe overnight.

-- Hot Saturday --

We'll remain in the soupy airmass Saturday. A decent amount of
sunshine coupled with dewpoints in the lower 70s should push
apparent temperatures to around 100. Because of that we issued a
Heat Advisory from 18z-00z. The stagnant airmass has also prompted
the Michigan Department of Environment, Great Lakes, and Energy to
issue an Air Quality Alert for Saturday.

-- Better chance of storms Sunday, possibly strong --

A cold front is expected to move across Lower Michigan Sunday
afternoon. Ahead of it, models indicate we'll have sbcape around 2k
j/kg along with abundant low level moisture. It's worth noting
though, that the short wave driving the front moves from Wisconsin
northeast across Lake Superior, so dynamical support may wane a bit.
However, the lift from the front should be enough to fire some
storms. I'd expect the strongest storms to be over the northern half
of the cwa. A Slight Risk of severe storms was noted by SPC north of
I-94 Sunday.

-- Cooler and much less humid air by mid week --

Behind the cold front, a little bit of an upper trough develops over
the Great Lakes early next week. This trough may be enhanced by the
passage of the remnants of Ida as it moves across the Ohio/Tennessee
Valleys. This will help to pull in some cooler and much less humid
air. Highs in the 70s and dewpoints in the 50s are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 153 PM EDT Fri Aug 27 2021

A line of storms will be moving onshore around KLDM this
afternoon. Those storms will be north of any TAF terminals.
Otherwise, low clouds will persist this afternoon with periods of
MVFR possible. MVFR vsbys are possible around daybreak Saturday
morning with VFR elsewhere.

&&

.MARINE...
Issued at 316 PM EDT Fri Aug 27 2021

A warm front is slowly moving north across the northern nearshore
zones. Winds are generally light from the south behind it. Other
than the potential for a few storms late tonight north of Whitehall,
no marine issues are expected until Sunday. At that point, southerly
flow will increase ahead of a cold front and waves may bump up to
small craft criteria north of Whitehall by Sunday morning. A Small
Craft Advisory may be needed then.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from 2 PM to 8 PM EDT Saturday for MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

LM...None.
&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...Ceru
MARINE...04
Hazardous weather outlook, Aug 27, 4:14 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
414 AM EDT Fri Aug 27 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
414 AM EDT Fri Aug 27 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected both today and tonight.
Severe weather is unlikely. The strongest of storms will be
capable of torrential rain and localized flooding, lightning,
small hail and wind gusts to around 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered non severe thunderstorms are expected on Saturday and
Saturday night. A better chance for storms is forecast for Sunday
afternoon and evening. Some of these storms may reach severe
levels.

Heat index values will approach 100 on Saturday as the heat and
humidity continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-280815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
414 AM EDT Fri Aug 27 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight with the more
widespread storm chance occurring tonight. Severe weather is
unlikely.

Choppy conditions may develop on Lake Michigan this afternoon
persisting into tonight. Conditions may become marginally unsafe
for swimmer and boaters with smaller craft. The highest waves may
reach the 2 to 4 foot range.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible from Saturday into Sunday. Sunday will
have the better chance for storms some of which may reach severe
levels.

A period of higher wind and waves may continue from Saturday into
Sunday. 2 to 4 foot waves may develop north of Holland during this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:29 PM EDTSpecial Weather StatementGRRLake61 min
Aug 27, 7:36 PM EDTSevere Thunderstorm WarningGRRLake39 min
Aug 27, 7:49 PM EDTSevere Thunderstorm WarningGRRLake41 min

Nearby

Heat Advisories in Michigan, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.